From Words to Graphs, and Back

  • Vadim LozinEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11417)


In 1918, Heinz Prüfer discovered a fascinating relationship between labelled trees with n vertices and words of length \(n-2\) over the alphabet \(\{1,2,\ldots ,n\}\). Since the discovery of the Prüfer code for trees, the interplay between words and graphs has repeatedly been explored and exploited in both directions. In the present paper, we review some of the many results in this area and discuss a number of open problems related to this topic.


  1. 1.
    Aigner, M., Ziegler, G.M.: Proofs from THE BOOK, 4th edn. Springer, Berlin (2010). Scholar
  2. 2.
    Albert, M.H., Atkinson, M.D., Bouvel, M., Ruskuc, N., Vatter, V.: Geometric grid classes of permutations. Trans. Am. Math. Soc. 365, 5859–5881 (2013)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Alecu, B., Lozin, V., Zamaraev, V., de Werra, D.: Letter graphs and geometric grid classes of permutations: characterization and recognition. In: Brankovic, L., Ryan, J., Smyth, W.F. (eds.) IWOCA 2017. LNCS, vol. 10765, pp. 195–205. Springer, Cham (2018). Scholar
  4. 4.
    Alekseev, V.E.: Coding of graphs and hereditary classes. Probl. Cybernet. 39, 151–164 (1982). (in Russian)zbMATHGoogle Scholar
  5. 5.
    Alekseev, V.E.: Range of values of entropy of hereditary classes of graphs. Diskret. Mat. 4(2), 148–157 (1992). (in Russian; translation in Discrete Mathematics and Applications, 3 (1993), no. 2, 191–199)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Alekseev, V.E.: On lower layers of a lattice of hereditary classes of graphs. Diskretn. Anal. Issled. Oper. Ser. 4(1), 3–12 (1997). (Russian)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Alon, N., Balogh, J., Bollobás, B., Morris, R.: The structure of almost all graphs in a hereditary property. J. Comb. Theory B 79, 131–156 (2011)zbMATHGoogle Scholar
  8. 8.
    Atminas, A., Collins, A., Foniok, J., Lozin, V.: Deciding the Bell number for hereditary graph properties. SIAM J. Discrete Math. 30, 1015–1031 (2016)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Atminas, A., Lozin, V., Moshkov, M.: WQO is decidable for factorial languages. Inf. Comput. 256, 321–333 (2017)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Atminas, A., Brignall, R.: Well-quasi-ordering and finite distinguishing number.
  11. 11.
    Balogh, J., Bollobás, B., Weinreich, D.: The speed of hereditary properties of graphs. J. Comb. Theory Ser. B 79(2), 131–156 (2000)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Balogh, J., Bollobás, B., Weinreich, D.: A jump to the Bell number for hereditary graph properties. J. Comb. Theory B 95, 29–48 (2005)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Bollobás, B., Thomason, A.: Projections of bodies and hereditary properties of hypergraphs. Bull. London Math. Soc. 27, 417–424 (1995)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Bollobás, B., Thomason, A.: Hereditary and monotone properties of graphs. In: Graham, R.L., Nesetril, J. (eds.) The Mathematics of Paul Erdős, II. AC, vol. 14, pp. 70–78. Springer, Berlin (1997). Scholar
  15. 15.
    Brignall, R., Ruškuc, N., Vatter, V.: Simple permutations: decidability and unavoidable substructures. Theor. Comput. Sci. 391, 150–163 (2008)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Cherlin, G.L., Latka, B.J.: Minimal antichains in well-founded quasi-orders with an application to tournaments. J. Comb. Theory B 80, 258–276 (2000)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Chvátal, V., Hammer, P.L.: Aggregation of inequalities in integer programming. Ann. Discrete Math. 1, 145–162 (1977)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Elizalde, S.: The X-class and almost-increasing permutations. Ann. Comb. 15, 51–68 (2011)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Finkel, A., Schnoebelen, P.: Well-structured transition systems everywhere!. Theor. Comput. Sci. 256, 63–92 (2001)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Galperin, H., Wigderson, A.: Succinct representations of graphs. Inf. Control 56, 183–198 (1983)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Higman, G.: Ordering by divisibility of abstract algebras. Proc. London Math. Soc. 2, 326–336 (1952)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Hine, N., Oxley, J.: When excluding one matroid prevents infinite antichains. Adv. Appl. Math. 45, 74–76 (2010)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Kannan, S., Naor, M., Rudich, S.: Implicit representation of graphs. SIAM J. Discrete Math. 5, 596–603 (1992)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Korpelainen, N., Lozin, V.V.: Two forbidden induced subgraphs and well-quasi-ordering. Discrete Math. 311, 1813–1822 (2011)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Kruskal, J.B.: Well-quasi-ordering, the tree theorem, and Vazsonyi’s conjecture. Trans. Am. Math. Soc. 95, 210–225 (1960)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Kruskal, J.B.: The theory of well-quasi-ordering: a frequently discovered concept. J. Comb. Theory A 13, 297–305 (1972)MathSciNetCrossRefGoogle Scholar
  27. 27.
    de Luca, A., Varricchio, S.: Well quasi-orders and regular languages. Acta Informatica 31, 539–557 (1994)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Mahadev, N.V.R., Peled, U.N.: Threshold graphs and related topics. Annals of Discrete Mathematics, vol. 56. North-Holland, Amsterdam (1995)zbMATHGoogle Scholar
  29. 29.
    Petkovšek, M.: Letter graphs and well-quasi-order by induced subgraphs. Discrete Math. 244, 375–388 (2002)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Prüfer, H.: Neuer Beweis eines Satzes über Permutationen. Arch. Math. Phys. 27, 742–744 (1918)zbMATHGoogle Scholar
  31. 31.
    Robertson, N., Seymour, P.D.: Graph minors. XX. Wagner’s conjecture. J. Comb. Theory Ser. B 92, 325–357 (2004)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Scheinerman, E.R., Zito, J.: On the size of hereditary classes of graphs. J. Comb. Theory Ser. B 61(1), 16–39 (1994)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Scheinerman, E.R.: Local representations using very short labels. Discrete Math. 203, 287–290 (1999)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Sonderegger, M.: Applications of graph theory to an English rhyming corpus. Comput. Speech Lang. 25, 655–678 (2011)CrossRefGoogle Scholar
  35. 35.
    Spielman, D.A., Bóna, M.: An infinite antichain of permutations. Electron. J. Comb. 7, 2 (2000)MathSciNetGoogle Scholar
  36. 36.
    Spinrad, J.P.: Nonredundant 1’s in \(\varGamma \)-free matrices. SIAM J. Discrete Math. 8, 251–257 (1995)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Spinrad, J.P.: Efficient Graph Representations. Fields Institute Monographs, vol. 19, xiii+342 pp. American Mathematical Society, Providence (2003)Google Scholar
  38. 38.
    Vatter, V., Waton, S.: On partial well-order for monotone grid classes of permutations. Order 28, 193–199 (2011)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Mathematics InstituteUniversity of WarwickCoventryUK

Personalised recommendations